Page 2 of 2Dx: Afrin Overdose
The ED physician noted that the patient was nodding off in the exam room and had pinpoint pupils and a slow respiratory rate. The physician suspected an opioid overdose and administered 1mg of naloxone. There was a noted improvement in the patient’s mental status post naloxone administration consistent with either an opioid overdose or toxicity from an alpha agonist such as oxymetazoline, given the patient’s history of “sinus medication” exposure.
After the patient’s mental status improved, he stated he had spent the evening with family members the previous night. The patient stated that many of those family members had colds and were taking over-the-counter decongestants and utilizing nasal sprays. After repeated questioning, the patient indicated that he had used nasal spray for several hours because he too felt “congested.” While the patient did not recall the brand of the nasal spray, he stated he may have “used two entire bottles.” Subsequently two empty bottles of Afrin were discovered in the patient’s jacket pocket.
Oxymetazoline is a chemical found in readily available, over-the-counter drugs including Afrin, Nasivin, Dristan, Dimetapp, Zicam, Logicin, Vicks Sinex, Mucinex Full Force, Visine LR, Sudafed OM, and Facimin.
Oxymetazoline is an alpha 1 receptor agonist, and partially agonizes alpha 2 receptors. It has shown subtype selectivity. The result of oxymetazoline used under proper dosage is vasoconstriction due to the alpha 1 receptors commonly expressed in vascular beds. Under local application (typically via nasal spray) endothelial postsynaptic alpha 2 receptors experience vasoconstriction, resulting in increased mucosal blood flow and relief of nasal congestion.
Stimulation of alpha adrenergic receptors causes decreased cardiac output as well as decreased cardiovascular sympathetic activity. An overriding hypotensive effect of oxymetazoline acts to depress central nervous system functioning. Oxymetazoline’s interaction with the central nervous system results in decreased sympathetic outflow.
Oxymetazoline overdose results in central nervous system depression, bradycardia, hypotension, respiratory depression, miosis, hypotonia, and decreased cardiac output which may mimic opioid toxicity.
Oxymetazoline is similar to clonidine in that both are alpha agonists: both have effects on the alpha 2 and alpha 1 receptors. Clonidine is an imidazole derivative which was first used as a nasal decongestant.
Oxymetazoline and other decongestants containing tetrahydrozoline, also an imidazole derivative, can result in symptoms similar to clonidine poisoning when ingested.
As with therapeutic doses of clonidine, large doses of oxymetazoline act primarily as a presynaptic CNS alpha2-agonist, stimulating receptors in the nucleus tractus solitarii of the medulla oblongata. This results in inhibition of sympathetic outflow, which results primarily in a reduction of sympathetically mediated vasoconstriction, cardiac inotropy, and chronotropy. These processes give the desired effects of clonidine at therapeutic doses; however, when super therapeutic doses of clonidine or oxymetazoline are ingested, the effects can resemble an opioid overdose with miosis, bradycardia, respiratory depression, and coma. It requires large quantities of oxymetazoline to cause these CNS effects while clonidine will produce similar effects at baseline doses, thus making an overdose more common with clonidine than with oxymetazoline.
Oxymetazoline overdose is challenging to diagnose because the symptoms of the overdose make it difficult to obtain an accurate patient history; due to the stimulation of alpha adrenergic receptors, cardiac output is decreased, resulting in hypotension. Decreased sympathetic cardiac activity combined with decreased output leads to depressed central nervous system activity, resulting in an altered mental status. Patients may appear sleepy, drowsy, or even comatose.
Although in this case, it was challenging to separate the symptoms caused by the patient’s apparent pneumonia from the symptoms resulting from a large ingestion of oxymetazoline, it was clear that his symptoms did not stem from pneumonia alone. The also patient denied ingestion or overdose of his medications benztropine or zolpidem or any other sinus/cold medications containing dextromethorphan. His somnolence and ability to be roused with loud questioning and sternal rubs resembled the effects of a clonidine overdose. As with clonidine overdose, a patient’s mental status may improve after the administration of naloxone. Although, generally not as abrupt as one would typically see in a true opiate overdose.
There is no targeted antidote for oxymetazoline overdose. In toxic doses of oxymetazoline, clonidine-like toxicitiy can be seen. Guidelines for treating clonidine overdoses are more readily available than guidelines concerning oxymetazoline toxicity. The American Academy of Pediatrics recommends a dose of naloxone of 0.1 mg/kg for infants and children up to age 5 years or weighing 20 kg. Children older than 5 years or weighing more than 20 kg may be given 2 mg of naloxone. Adults with isolated clonidine toxicity may be given 1 mg doses of naloxone, titrated to effect. The use of naloxone can cause hypotensive and hypertensive responses.
The patient’s mental status improved after receiving naloxone in the emergency department. His mental status returned to baseline over the remainder of his stay in the ED. He was admitted to the hospital for further observation, and treatment for pneumonia with ciprofloxacin 400 mg IVPB and Zosyn 3.375 mg, IVPB.
The patient had an uneventful course in the hospital and was discharged after one day. He returned to the psychiatric facility on oral antibiotics for pneumonia. He also received education materials regarding safe usage of nasal decongestants. He did not have any further sequelae from the ingested Afrin throughout his hospital course.
The authors wish to thank Trammell Cox for his assistance with this case report.
- Bende M, Loth S: Vasuclar effects of topical oxymetazoline on human nasal mucosa. The Journal of Laryngoly and Otology 100(3):285-288, 1986.
- Conner CS, Watanabe AS: Clonidine overdose: a review. American Journal of Health-System Pharmacy 36(7):906-911, 1979.
- Maggi JC, Iskra MK, Nussbaum E: Severe clonidine overdose in children requiring critical care. Clinical Pediatrics 25: 453-455, 1986.
- MacDonald E, Scheinin M: Distribution and pharmacology and of alpha 2-adrenoceptors in the central nervous system. Journal of Physiology and Pharmacology: an Official Journal of the Polish Physiological Society 46(3) 241-258, 1995.
- Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Heard SE. 2007 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 25th Annual Report. Clin Toxicol (Phila). Dec 2008;46(10):927-1057.
- Hegenbarth MA, American Academy of Pediatrics Committee on Drugs. Preparing for pediatric emergencies: drugs to consider. Pediatrics. Feb 2008;121(2):433-43.
- Wasserberger J, Ordog GJ. Naloxone-induced hypertension in patients on clonidine. Ann Emerg Med. May 1988;17(5):557.
- Lowenthal DT, Matzek KM, MacGregor TR. Clinical pharmacokinetics of clonidine. Clin Pharmacokinet. May 1988;14(5):287-310. [Medline].